Adverse reactions to natural products

Ginseng is a popular supplement commonly used for reducing the effects of aging, improving memory, and cognitive enhancement. This is accomplished by increasing blood flow to the brain. However, therapeutic effects can end up as side effects in some people.

Not too long ago, I added ginseng to my morning regimen (which also included 80 mg of aspirin and a multivitamin). Within one month, I began experiencing frequent dizzy spells. An ECG showed sinus bradycardia with a rate of 54, and m BP was 92/50 mm Hg. No treatment was recommended, and I was instructed to monitor the symptoms. Feeling frustrated, I reviewed my diet and lifestyle. The only change had been the addition of ginseng. I immediately stopped, and my dizzy spells disappeared. It turns out that vertigo and low BP are common side effects of ginseng use.

It is important to research all supplements before taking them. "Natural" products can cause just as many adverse reactions as prescription medications. Supplements are not FDA-regulated, and the actual amount of active ingredient present can be difficult to ascertain.—HEIDI MAGYAR, Ocala, Fla. (142-8)

Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters